Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 164, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 27, 2021, 6:41 PM CDT for Dodge County, Douglas County, Washington County, Nebraska. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2021, 6:41 PM CDT (23:41 UTC)
- Expired
- Aug 27, 2021, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Dodge County, NE, Douglas County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 7 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:43 PM CDT | HAIL 1.5 | 1 Wnw Valley, NE | HAIL THE SIZE OF PING PONG BALLS WAS OBSERVED AT NWS OMAHA. |
| Aug 27, 7:07 PM CDT | TSTM WND GST 60 | 4 Wsw Kennard, NE | 60 MPH MEASURED FROM MESONET SITE UP342. |
| Aug 27, 7:11 PM CDT | TSTM WND GST 60 | 3 Ese Arlington, NE | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
317
WUUS53 KOAX 272341
SVROAX
NEC053-055-177-280030-
/O.NEW.KOAX.SV.W.0164.210827T2341Z-210828T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
641 PM CDT Fri Aug 27 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southwestern Washington County in east central Nebraska...
Southeastern Dodge County in east central Nebraska...
Northwestern Douglas County in east central Nebraska...
* Until 730 PM CDT.
* At 639 PM CDT, a severe thunderstorm was located over Valley, or 18
miles west of Omaha, moving north at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Two inch hail was reported in
Valley, and a 60 mph wind gust was reported at the
Weather Service Office.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4130 9635 4132 9641 4136 9642 4137 9644
4147 9646 4151 9636 4147 9611
TIME...MOT...LOC 2339Z 183DEG 14KT 4133 9636
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Dergan3 follow-up statements
742
WWUS53 KOAX 272348
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
648 PM CDT Fri Aug 27 2021
NEC053-055-177-280030-
/O.CON.KOAX.SV.W.0164.000000T0000Z-210828T0030Z/
Washington NE-Dodge NE-Douglas NE-
648 PM CDT Fri Aug 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN WASHINGTON...SOUTHEASTERN DODGE AND NORTHWESTERN
DOUGLAS COUNTIES...
At 647 PM CDT, a severe thunderstorm was located near Valley, or 19
miles west of Omaha, moving north at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Ping Pong ball size hail was
observed at the National Weather Service in Valley at 643
PM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Valley, Arlington, Kennard and Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4130 9635 4132 9641 4136 9642 4137 9644
4147 9646 4151 9636 4147 9611
TIME...MOT...LOC 2347Z 183DEG 14KT 4136 9636
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Dergan491
WWUS53 KOAX 280011
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
711 PM CDT Fri Aug 27 2021
NEC053-055-177-280030-
/O.CON.KOAX.SV.W.0164.000000T0000Z-210828T0030Z/
Washington NE-Dodge NE-Douglas NE-
711 PM CDT Fri Aug 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN WASHINGTON...SOUTHEASTERN DODGE AND NORTH CENTRAL
DOUGLAS COUNTIES...
At 711 PM CDT, a severe thunderstorm was located over Arlington, or
22 miles northwest of Omaha, moving north at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Arlington, Kennard and Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4135 9628 4138 9636 4147 9646 4151 9636
4147 9611
TIME...MOT...LOC 0011Z 183DEG 14KT 4145 9635
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Dergan398
WWUS53 KOAX 280028
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
728 PM CDT Fri Aug 27 2021
NEC053-055-177-280036-
/O.EXP.KOAX.SV.W.0164.000000T0000Z-210828T0030Z/
Washington NE-Dodge NE-Douglas NE-
728 PM CDT Fri Aug 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
SOUTHEASTERN DODGE AND NORTH CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT
730 PM CDT...
The storm which prompted the warning has moved north of the warning
area, out of Douglas and Dodge counties. Therefore, the warning will
be allowed to expire.
But remember, a Severe Thunderstorm Warning remains in effect for
much of Washington county until 800 PM CDT.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Omaha.
LAT...LON 4135 9628 4138 9636 4147 9646 4151 9636
4147 9611
TIME...MOT...LOC 0026Z 183DEG 14KT 4150 9635
$$
DerganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:12 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 27, 3:12 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 312 PM CDT Fri Aug 27 2021 ...Updated Forecast Discussion... .DISCUSSION... Issued at 312 PM CDT Fri Aug 27 2021 Early afternoon analysis showed a weak surface low pushing northeastward through eastern Nebraska with an associated (and convectively reinforced) surface boundary extending southwestward. Not a super strong wind shift along the boundary, but at least some weak convergence was leading to some cumulus development in a few spots. For the most part, however, cloud cover was generally on a downward trend along the boundary, suggesting it was in the process of being washed out, so not sure how much forcing it will provide for potential storms later. That said, it doesn't seem like it would take much to get things to go, as the OAX 12Z sounding showed a convective temperature of 97 and early afternoon readings showed low 90s at many spots. In fact, LNK had a temperature of 97 as of 2 PM, which was identical to their reading yesterday at that time when they eventually topped out at 100 degrees. Therefore, do think we'll see at least some spotty shower and storm development along what's left of the boundary by mid to late afternoon and into this evening. With guidance suggesting 2500+ J/kg of SBCAPE and increasing shear in at least the low levels into this evening, there seems to be at least an outside shot for some severe storms, but given overall lack of forcing, greater threat appears to be northeast of the area, closer to the aforementioned surface low. Saturday looks to be another warm, muggy day, though somewhat breezy which should help a bit in terms of heat. Said strong winds will continue to usher in warm, moist air ahead of a surface boundary which will bring our next chance for severe weather. At this time, the greatest threat for the forecast area looks to arrive by late afternoon early evening and progress southeastward through the evening and overnight, with some storms perhaps lingering into Sunday morning. Strongest deep layer shear once again looks to be behind the boundary, but still could see some overlap with greatest instability and strongest low level shear right along the boundary. As such, all severe weather hazards would be possible, but given presumed upscale growth along the boundary along with an overall warm environment, expect mainly a damaging wind threat. Expect some relief from the heat Sunday and Monday, with highs across the area generally in the lower half of the 80s. Storm chances return Sunday night through Monday as a surface boundary looks to stall across the area and some shortwave energy slides through. Through the remainder of the week, temperatures are expected to warm at least a little bit as upper level ridging gradually builds in. Various weak bits of shortwave energy also slide through providing additional shower and storm chances, but confidence in timing of any of those remains on the lower side. Wednesday looks like it would have the best potential to see a completely dry day with guidance suggesting the surface ridge axis would be directly over the forecast area, but again, confidence is low this far out. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1203 PM CDT Fri Aug 27 2021 VFR conditions are expected for much of the period. There is a remote possibility of a few scattered showers and thunderstorms, but think much of the area should remain dry at the TAFS. Low- level windshear is possible again overnight at all sites. Surface winds should remain out of the south with some gusts at KLNK up to 30kts this afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Kern
Hazardous weather outlook, Aug 27, 3:32 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 332 PM CDT Fri Aug 27 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 332 PM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday There will be chances for thunderstorms in the area tonight, mainly across southeast Nebraska into southwest Iowa. There is a small chance that one or two of these storms could become strong or severe, if they do develop. Heat index values over 100 are expected in parts of southeast Nebraska and southwest Iowa Saturday afternoon. .DAYS TWO THROUGH SEVEN...Saturday night through Friday There is a higher chance for storms Saturday night. A few of these storms could be strong to severe. There will also be storm chances Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm reports are appreciated.
In the hours before
Special weather statement, Aug 27, 5:54 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
554 PM CDT Fri Aug 27 2021
NEZ051>053-272330-
Saunders NE-Sarpy NE-Douglas NE-
554 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northwestern Sarpy,
southwestern Douglas and southeastern Saunders Counties through 630
PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yutan, or 22 miles west of Omaha, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Yutan around 605 PM CDT.
Other locations in the path of this storm include Valley, Waterloo
and Elkhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 9643 4116 9651 4132 9633 4128 9624
4122 9616
TIME...MOT...LOC 2254Z 221DEG 22KT 4118 9643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DerganLocal storm report, Aug 27, 6:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
622 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL ELKHORN 41.28N 96.24W
08/27/2021 M1.00 INCH DOUGLAS NE NWS EMPLOYEE
NWS EMPLOYEE SENT IN PICTURE OF HAIL THE
SIZE OF QUARTERS.
&&
PFLocal storm report, Aug 27, 6:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
627 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL YUTAN 41.24N 96.40W
08/27/2021 NAN INCH SAUNDERS NE PUBLIC
REPORT FROM TWITTER.
&&
DMPLocal storm report, Aug 27, 6:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 ENE ELKHORN 41.29N 96.19W
08/27/2021 M1.25 INCH DOUGLAS NE TRAINED SPOTTER
LOCATED AT 17TH AND MAPLE.
&&
DMPLocal storm report, Aug 27, 6:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL YUTAN 41.24N 96.40W
08/27/2021 M1.25 INCH SAUNDERS NE PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM YUTAN.
REPORT FROM TWITTER.
&&
DMPLocal storm report, Aug 27, 6:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 ENE ELKHORN 41.29N 96.19W
08/27/2021 M1.25 INCH DOUGLAS NE TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 2 ENE
ELKHORN. LOCATED AT 175TH AND MAPLE.
&&
DMPThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:14 PM CDT | Special Weather Statement | OAX | Boone | 31 min |
| Aug 26, 11:52 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Wayne | 38 min |
| Aug 27, 4:55 PM CDT | Special Weather Statement | OAX | Jefferson | 50 min |
| Aug 27, 5:45 PM CDT | Special Weather Statement | OAX | Lancaster | 45 min |
| Aug 27, 5:54 PM CDT | Special Weather Statement | OAX | Douglas | 36 min |
| Aug 27, 6:04 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Saunders | 26 min |
| Aug 27, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Saunders, Washington | 39 min |
| Aug 27, 6:43 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.